Alert archive / Hawaii / Wind Advisories in 2008

Wind Advisory 20, NWS Honolulu, HI

September 15, 2008Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Sep 15, 2008, 8:01 PM HST for Kalawao County, Hawaii. It was in force for 34 hr.

The area

The counties it named.

The facts

Issued
Sep 15, 2008, 8:01 PM HST (06:01 UTC)
Expired
Sep 17, 2008, 5:54 AM HST
In force
34 hr
Issued by
NWS Honolulu, HI

County Kalawao County, HI

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 6.0 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2008-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2008-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
675 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWHW70 PHFO 160601
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
801 PM HST MON SEP 15 2008

...WIND ADVISORY FOR HALEAKALA SUMMIT...

.THE INCREASING GRADIENT BETWEEN HIGH PRESSURE BUILDING TO THE
NORTH AND A WEAK LOW PASSING TO THE SOUTH OF THE ISLANDS WILL
BRING STRONG AND GUSTY NORTHEAST WINDS TO THE SUMMIT AND UPPER
SLOPES OF HALEAKALA.

HIZ022-161430-
/O.NEW.PHFO.WI.Y.0020.080916T0601Z-080917T0600Z/
HALEAKALA SUMMIT-
801 PM HST MON SEP 15 2008

...WIND ADVISORY IN EFFECT UNTIL 8 PM HST TUESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM HST TUESDAY. 

SUSTAINED NORTHEAST WINDS WILL INCREASE TO SPEEDS OF 25 TO 35 MPH
OVERNIGHT...AND WILL REMAIN NEAR THOSE SPEEDS THROUGH TUESDAY.
GUSTS TO 45 MPH ARE ALSO EXPECTED. 

A WIND ADVISORY MEANS THAT SUMMIT WINDS OF 30 TO 45 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
FOR HIGH PROFILE VEHICLES. VISITORS TO THE HALEAKALA SUMMIT SHOULD
BE PREPARED FOR WINDY CONDITIONS. 

$$

BIRCHARD
5 follow-up statements
000 
WWHW70 PHFO 161353
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
353 AM HST TUE SEP 16 2008

...WIND ADVISORY FOR HALEAKALA SUMMIT...

.HIGH PRESSURE BUILDING TO THE NORTH WILL BRING STRONG AND GUSTY
NORTHEAST WINDS TO THE SUMMIT AND UPPER SLOPES OF HALEAKALA.

HIZ022-170200-
/O.CON.PHFO.WI.Y.0020.000000T0000Z-080917T0600Z/
HALEAKALA SUMMIT-
353 AM HST TUE SEP 16 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM HST THIS EVENING...

SUSTAINED NORTHEAST WINDS ARE EXPECTED TO INCREASE TO SPEEDS OF 
25 TO 35 MPH WITH GUSTS TO 45 MPH TODAY.

A WIND ADVISORY MEANS THAT SUMMIT WINDS OF 30 TO 45 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. VISITORS TO THE HALEAKALA
SUMMIT SHOULD BE PREPARED FOR WINDY CONDITIONS.

$$
000 
WWHW70 PHFO 170132
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
332 PM HST TUE SEP 16 2008

...WIND ADVISORY FOR HALEAKALA SUMMIT...

.HIGH PRESSURE BUILDING TO THE NORTH WILL BRING INCREASING NORTHEAST
WINDS TO THE SUMMIT AND UPPER SLOPES OF HALEAKALA.

HIZ022-170600-
/O.CON.PHFO.WI.Y.0020.000000T0000Z-080917T0600Z/
HALEAKALA SUMMIT-
332 PM HST TUE SEP 16 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM HST THIS EVENING...

A WIND ADVISORY MEANS THAT SUMMIT WINDS OF 30 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. VISITORS TO THE HALEAKALA SUMMIT SHOULD BE
PREPARED FOR WINDY CONDITIONS.

$$
000 
WWHW70 PHFO 170433
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
633 PM HST TUE SEP 16 2008

...WIND ADVISORY FOR HALEAKALA SUMMIT...

.THE WIND ADVISORY FOR THE HALEAKALA SUMMIT ON MAUI HAS BEEN
EXTENDED TO UNTIL 12 NOON WEDNESDAY. STRENGTHENING HIGH PRESSURE
TO THE NORTH WILL BRING INCREASING NORTHEAST WINDS TO THE SUMMIT
AND UPPER SLOPES OF HALEAKALA TONIGHT. 

HIZ022-171745-
/O.EXT.PHFO.WI.Y.0020.000000T0000Z-080917T2200Z/
HALEAKALA SUMMIT-
633 PM HST TUE SEP 16 2008

...WIND ADVISORY NOW IN EFFECT UNTIL 12 PM HST WEDNESDAY...

A WIND ADVISORY MEANS THAT SUMMIT WINDS OF 30 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE X-SECT1DRIVING DIFFICULT...ESPECIALLY
FOR HIGH PROFILE VEHICLES. VISITORS TO THE HALEAKALA SUMMIT SHOULD BE
PREPARED FOR WINDY CONDITIONS.


$$
000 
WWHW70 PHFO 171332
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
332 AM HST WED SEP 17 2008

...WIND ADVISORY FOR HALEAKALA SUMMIT UNTIL 12 NOON HST...

.NORTHEAST WINDS AROUND 25 MPH WITH GUSTS TO 40 MPH WERE OBSERVED
OVERNIGHT AT HALEAKALA SUMMIT. EXPECT THE WINDS TO START EASING
OFF AFTER SUNRISE.

HIZ022-172200-
/O.CON.PHFO.WI.Y.0020.000000T0000Z-080917T2200Z/
HALEAKALA SUMMIT-
332 AM HST WED SEP 17 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON HST TODAY...

A WIND ADVISORY MEANS THAT SUMMIT WINDS OF 30 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. VISITORS TO THE HALEAKALA SUMMIT SHOULD BE
PREPARED FOR WINDY CONDITIONS.

$$
000 
WWHW70 PHFO 171554
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
554 AM HST WED SEP 17 2008

HIZ022-171700-
/O.CAN.PHFO.WI.Y.0020.000000T0000Z-080917T2200Z/
HALEAKALA SUMMIT-
554 AM HST WED SEP 17 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

THE NORTHEAST WINDS WILL BE LESS THAN 30 MPH. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Sep 15, 4:00 PM HST, 4 hours 1 minute earlier.

Area forecast discussion, Sep 15, 4:00 PM HST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 PM HST MON SEP 15 2008

.SYNOPSIS...
TRADE WINDS WILL SLOWLY STRENGTHEN TO MODERATE LEVELS THROUGH
TUESDAY AS HIGH PRESSURE BUILDS NORTH OF THE STATE. A MORE TYPICAL
TRADE WIND WEATHER PATTERN WILL RETURN...WITH CLOUDS AND LIGHT
SHOWERS FAVORING WINDWARD AND MAUKA AREAS DURING NIGHTS AND
MORNINGS. LINGERING VOG ACROSS THE SMALLER ISLANDS WILL CLEAR OUT
TONIGHT. TRADE WINDS WILL WEAKEN AGAIN DURING THE SECOND HALF OF THE
WEEK.

&&

.DISCUSSION...
SURFACE PRESSURES CONTINUE TO RISE ACROSS THE STATE...UP 1-2 MB IN
THE PAST 24 HOURS...AS THE SURFACE PRESSURE RIDGE STRENGTHENS TO OUR
NORTH. TRADE WINDS HAVE SPREAD ACROSS MUCH OF THE STATE...ALTHOUGH
LEEWARD SECTIONS HAVE CONTINUED TO SEE CONVECTION THIS AFTERNOON DUE
TO THE AS YET WEAK FLOW. VISIBLE SATELLITE SHOWS THE PERSISTENT AREA
OF LOW CLOUDS NORTHEAST OF THE STATE HAD DISSIPATED SOMEWHAT DURING
THE DAY. IT EXTENDS FROM OAHU TO THE BIG ISLAND...WITH A PATCH
HEADING TOWARD KAUAI. THE 18Z NAM SHOWS DRIER LOW-LEVEL AIR QUICKLY
WORKING ACROSS THE STATE THIS EVENING BEHIND THESE CLOUDS...WHICH
ARE ASSOCIATED WITH THE LEADING EDGE OF THE RETURNING TRADE WINDS.

VISIBLE IMAGERY STILL SHOWS SOME DIFFUSE MILKY AREAS OF VOG ACROSS
THE SMALLER ISLANDS...AND A FEW METAR SITES STILL HAVE SOME
RESTRICTION TO VISIBILITY AND ARE REPORTING VIS LESS THAN 10 MILES.
CLEARER AIR WILL ACCOMPANY THE STEADIER TRADE WINDS TONIGHT...AND
WILL AGAIN LIMIT VOG TO THE MORE PERSISTENT AREAS OVER SOUTHERN BIG
ISLAND DOWNWIND OF KILAUEA.

12Z/18Z MODEL RUNS ALL SHOW A MODERATE PERIOD OF TRADE WINDS
TUESDAY/WEDNESDAY...WITH WINDS WEAKENING AGAIN FROM THURSDAY THROUGH
THE WEEKEND. THE PEAK TUESDAY NIGHT COMES AS HIGH PRESSURE BUILDS
NORTH OF THE STATE. HOWEVER ANOTHER LOW AND COLD FRONT IMPINGE UPON
THE HIGH...QUICKLY WEAKENING IT AND LEAVING A RATHER FLAT PRESSURE
GRADIENT. BOTH THE GFS AND ECMWF KEEP THE RIDGE NORTH OF US THROUGH
THE WEEKEND...WHICH WILL KEEP A LIGHT TRADE WIND FLOW ACROSS THE
STATE. THIS WIND PATTERN WILL KEEP VOG FROM SPREADING ACROSS THE
SMALLER ISLANDS AS WAS THE CASE THIS PAST WEEKEND. HOWEVER THE LIGHT
WINDS MAY ALLOW SEA BREEZES TO FORM ACROSS SHELTERED LEEWARD
AREAS...WHICH WOULD ALLOW ADDITIONAL CLOUDS AND SHOWERS TO DEVELOP
DURING THE AFTERNOON.

IN ADDITION TO THE LIGHT TRADE WINDS...BOTH THE GFS AND ECMWF SHOW
AN AREA OF LOW-LEVEL MOISTURE AFFECTING THE BIG ISLAND LATE IN THE
WEEK...THURSDAY PER GFS/FRIDAY PER ECMWF. THIS FEATURE CAN BE TRACED
BACK TO A LOW-LEVEL VORTICITY CENTER JUST EAST OF 140W. VISIBLE
SATELLITE SHOWS THIS AS AN AREA OF SHOWERY OPEN CELL CUMULUS
CLOUDS...EMBEDDED IN A LARGER AREA OF MORE STABLE CLOSED CELL
CUMULUS CLOUDS. THIS FEATURE MAY ENHANCE RAINFALL LATE IN THE WEEK
ACROSS THE BIG ISLAND. IN ADDITION...REMNANTS OF THE FRONTAL
BOUNDARY NORTH OF THE STATE WILL GET PICKED UP IN THE INCREASING
TRADE WIND FLOW. THE GFS AND NAM SHOW AN INCREASE IN LOW-LEVEL
MOISTURE NEAR KAUAI TUESDAY NIGHT/WEDNESDAY THAT MAY ENHANCE TRADE
WIND SHOWERS. A HIGH PRESSURE RIDGE BUILDING ACROSS THE STATE AT
UPPER LEVELS OF THE ATMOSPHERE WILL HELP TO MAINTAIN THE SUBSIDENCE
INVERSION...AND KEEP SHOWERS ON THE LIGHT TO MODERATE SIDE.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

BRAVENDER

Nearby

Wind Advisories in Hawaii, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.